Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 16, NWS Louisville, KY

June 3, 2016Simpson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 3, 2016, 6:38 PM CDT for Simpson County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2016, 6:38 PM CDT (23:38 UTC)
Expired
Jun 3, 2016, 9:15 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Simpson County, KY

The radar

The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:47 PM CDTFLOOD2 Ese Franklin, KYHWY 100 BETWEEN FRANKLIN AND THE ALLEN COUNTY LINE IS FLOODED IN SEVERAL LOCATIONS.
Jun 3, 6:47 PM CDTFLASH FLOOD2 Ese Franklin, KYHWY 100 BETWEEN FRANKLIN AND THE ALLEN COUNTY LINE IS FLOODED IN SEVERAL LOCATIONS.
Jun 3, 7:08 PM CDTFLOODFranklin, KYTHE 1300 BLOCK OF EAST MADISON STREET IS FLOODED.
Jun 3, 7:08 PM CDTFLASH FLOODFranklin, KYTHE 1300 BLOCK OF EAST MADISON STREET IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS53 KLMK 032338
FFWLMK
KYC213-040215-
/O.NEW.KLMK.FF.W.0016.160603T2338Z-160604T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
638 PM CDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 915 PM CDT

* AT 637 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. OVER 2 INCHES OF RAIN HAVE
  FALLEN...WITH UP TO AN ADDITIONAL INCH POSSIBLE WITHIN THE NEXT
  30 MINUTES EAST OF INTERSTATE 65. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PRICES MILL...HILLSDALE...BLACK JACK...MIDDLETON...GOLD CITY...NEOSHEO...
  SCHWEIZER...HICKORY FLAT...SALMONS AND MCELROY FORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3665 8659 3665 8676 3673 8675 3682 8670
      3681 8642 3681 8640 3674 8641 3671 8641
      3668 8642 3665 8642 3665 8651 3664 8654
      3664 8655 3663 8656

$$

RAS
1 follow-up statement
159 
WGUS73 KLMK 040208
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
908 PM CDT FRI JUN 3 2016

KYC213-040217-
/O.EXP.KLMK.FF.W.0016.000000T0000Z-160604T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIMPSON KY-
908 PM CDT FRI JUN 3 2016

...THE FLASH FLOOD WARNING FOR SIMPSON COUNTY WILL EXPIRE AT 915 PM
CDT...

THE HEAVY RAIN HAS ENDED...AND THE THREAT FOR FLASH FLOODING IS
DIMINISHING. HOWEVER...WATER MAY TAKE A FEW MORE HOURS TO RECEDE IN
SOME LOW-LYING AREAS.

LAT...LON 3665 8659 3665 8676 3673 8675 3682 8670
      3681 8642 3681 8640 3674 8641 3671 8641
      3668 8642 3665 8642 3665 8651 3664 8654
      3664 8655 3663 8656

$$

RAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:12 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 3, 2:12 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
312 PM EDT FRI JUN 3 2016

.SHORT TERM (Now through Saturday Night)...
Issued at 245 PM EDT Fri Jun 3 2016

For the rest of this afternoon, have convective debris clouds over
most of this region but new cells firing up over central Tennessee,
promising to bring scattered activity into our southern KY counties.
That area also should be the focus for fog formation overnight.

In addition to that fog, we will see isentropic lift over our
northern counties after midnight.  Guidance continues to focus in
that area, and see no reason to shift previous forecaster's
thinking. Exactly how far south these light to moderate rains make
it will have an impact on the rest of the day. The airmass will be
very juicy, but the best chance for afternoon storm development
should be in our Kentucky counties. With enhancement from an upper
trough approaching the area, we should see likely to categorical
rain chances. With precipitable waters above the 90th percentile for
this time of year, any stronger storms will produce torrential
rainfall. Rainfall totals should average around an inch, but in
isolated spots we easily could see 2-3 inches. Will continue to
highlight this threat in the HWO.

Saturday night, models are hinting at an enhancement of precip late,
with a narrow low-level jet coupled with being in the right rear
quadrant of an upper jet.  The placement for these heavier rains
look to be more in the southeast.

.LONG TERM (Sunday through Friday)...
Issued at 310 PM EDT Fri Jun 3 2016

Sunday morning will start off with the trough axis over the region,
and some lingering rain showers in its wake. Cooler air aloft may be
enough for some small hail in the heavier cells. Coverage should be
significantly less though given precipitable waters dropping closer
to normal. After that the majority of the work week should be drier
with temperatures a little below normal at least through midweek and
then shifting to normal, or perhaps above normal, by the end of the
week. We do have some shortwave troughs rotating around the broader
trough over the northeast U.S., so cannot rule out a few periods of
rainfall, but the week should not be a washout. At this point the
best chance would be over our north Monday afternoon/evening and
then again Friday.

&&

.AVIATION (18Z TAF Update)...
Issued at 109 PM EDT Fri Jun 3 2016

For this afternoon, plenty of mid-high level cloudiness will
continue to move across the region.  Stalled out frontal boundary to
the south will lift back as a warm front and may bring a chance of
showers and storms to KBWG after 03/21Z.  Current forecasts do not
suggest that convective activity will get as far north as KSDF and
KLEX, so VFR conditions are expected there.  Winds this afternoon
and evening will be light and variable.

For later tonight, moisture will continue to increase across the
region and the warm frontal boundary to the south will continue to
lift northward. This will likely result in elevated convection
moving northward from KBWG and into KLEX and KSDF by sunrise.
Ceilings will likely remain in the lower end of the VFR range though
some MVFR vsbys prior to the arriving convection will be possible.
The outlook for Saturday still looks rather unsettled with
widespread showers and scattered convection in the area.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........RJS
Long Term.........RJS
Aviation..........MJ
Hazardous weather outlook, Jun 3, 2:21 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT FRI JUN 3 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
321 PM EDT FRI JUN 3 2016 /221 PM CDT FRI JUN 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
KENTUCKY THIS AFTERNOON AND EVENING. TORRENTIAL RAINFALL AND CLOUD
TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THIS ACTIVITY.

OVERNIGHT SOME PATCHES OF DENSE FOG ARE POSSIBLE...ESPECIALLY IN
AREAS THAT RECEIVE RAIN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED SATURDAY THROUGH SUNDAY.
THE MAIN THREATS WITH THESE STORMS WILL BE TORRENTIAL RAINFALL AND
GUSTY WINDS. AREAS THAT SEE THE HEAVIEST RAINFALL COULD SEE SOME
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RJS

In the hours before

Special weather statement, Jun 3, 4:59 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM CDT FRI JUN 3 2016

KYZ070-032230-
LOGAN-
459 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT LOGAN COUNTY...

AT 459 PM CDT...A STRONG THUNDERSTORM WAS SOUTHWEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...ANDERSON...AUBURN...LICKSKILLET...COOPERSTOWN...CHANDLERS
CHAPEL...GASPER...HOMER...OLMSTEAD AND DOT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3676 8706 3679 8706 3704 8680 3703 8677
      3693 8663 3688 8661 3688 8666 3684 8669
      3676 8673 3664 8696 3664 8697
TIME...MOT...LOC 2159Z 225DEG 15KT 3680 8688

RAS
Local storm report, Jun 3, 6:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 PM EDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLOOD            FRANKLIN                36.73N 86.57W
06/03/2016                   SIMPSON            KY   LAW ENFORCEMENT

            WITTLAND ROAD UNDER WATER AND IMPASSABLE.

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:24 PM CDTAreal Flood AdvisoryLMKGarrard, Lincoln, Madison3 hr
Jun 3, 2:45 AM CDTDense Fog AdvisoryLMKAnderson, Bourbon, Bullitt, Clark, Fayette, Franklin and 16 more6 hr
Jun 3, 4:59 PM CDTSpecial Weather StatementLMKLogan31 min
Jun 3, 5:19 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson26 min
Jun 3, 5:40 PM CDTSevere Thunderstorm WarningLMKSimpson50 min
Jun 3, 6:05 PM CDTFlash Flood WarningLMKSimpson3 hr
Jun 3, 6:42 PM CDTSevere Thunderstorm WarningLMKAllen, Simpson33 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.